Alert archive / North Carolina / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 18, NWS Blacksburg, VA

May 6, 2013Wilkes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at May 6, 2013, 4:59 PM EDT for Wilkes County, North Carolina. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2013, 4:59 PM EDT (20:59 UTC)
Expired
May 6, 2013, 6:00 PM EDT
In force
61 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

County Wilkes County, NC

The radar

The Roanoke radar (KFCX), 122 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 5:00 PM EDTHAIL 12 Se North Wilkesboro, NCROUTE 115
May 6, 5:02 PM EDTHAIL 11 Nnw Cricket, NCALSO SEVERAL LARGE LIMBS DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2013-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2013-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 297 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
297 m²/s²
0-3 km storm-relative helicity
345 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

084 
WUUS51 KRNK 062059
SVRRNK
NCC193-062200-
/O.NEW.KRNK.SV.W.0018.130506T2059Z-130506T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
459 PM EDT MON MAY 6 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 600 PM EDT

* AT 455 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN 
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WINDY GAP...OR 11 
  MILES SOUTHEAST OF WILKESBORO...AND MOVING NORTHWEST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NORTH WILKESBORO...
  WILKESBORO...
  WILBAR...
  TRAPHILL...
  AND MULBERRY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT GET CAUGHT OUTSIDE. SEEK SHELTER IN A STRONG BUILDING AND 
STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE 
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING 
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY 
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND 
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE 
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3625 8142 3637 8099 3611 8088 3606 8088
      3606 8099 3603 8106 3603 8116
TIME...MOT...LOC 2059Z 154DEG 47KT 3606 8099 

$$

KK
2 follow-up statements
680 
WWUS51 KRNK 062142
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
542 PM EDT MON MAY 6 2013

NCC193-062200-
/O.CON.KRNK.SV.W.0018.000000T0000Z-130506T2200Z/
WILKES NC-
542 PM EDT MON MAY 6 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT 
FOR CENTRAL WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
   
AT 538 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS 
OF 60 MPH. THIS STORM WAS LOCATED NEAR HAYS...OR 6 MILES NORTH OF 
NORTH WILKESBORO...MOVING NORTHWEST AT 25 MPH.  A SECOND STRONG 
THUNDERSTORMS WAS LOCATED NEAR WINDY GAP MOVING NORTHWEST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
NORTH WILKESBORO...
WILKESBORO...
WILBAR...
TRAPHILL...
AND MULBERRY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT GET CAUGHT OUTSIDE. SEEK SHELTER IN A STRONG BUILDING AND 
STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

IN ADDITION TO LARGE HAIL AND...OR STRONG DAMAGING WINDS...
TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND 
UNDERPASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE 
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING 
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY 
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND 
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE 
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3627 8134 3637 8099 3611 8088 3606 8088
      3606 8099 3604 8102 3604 8105 3603 8106
      3603 8109
TIME...MOT...LOC 2138Z 151DEG 26KT 3626 8114 

$$

KK
611 
WWUS51 KRNK 062157
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
557 PM EDT MON MAY 6 2013

NCC193-062205-
/O.EXP.KRNK.SV.W.0018.000000T0000Z-130506T2200Z/
WILKES NC-
557 PM EDT MON MAY 6 2013

...THE SEVERE THUNDERSTORM WARNING FOR 
CENTRAL WILKES COUNTY WILL EXPIRE AT 600 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY 
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE 
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING 
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY 
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND 
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE 
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

LAT...LON 3627 8134 3637 8099 3611 8088 3606 8088
      3606 8099 3604 8102 3604 8105 3603 8106
      3603 8109
TIME...MOT...LOC 2155Z 154DEG 47KT 3626 8114 

$$

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 4:23 PM EDT, 36 minutes earlier.

Area forecast discussion, May 6, 4:23 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
423 PM EDT MON MAY 6 2013

.SYNOPSIS...
EXPECT THE UPPER LOW TO TRANSITION FROM TENNESSEE THIS EVENING TO
THE CAROLINAS EARLY TUESDAY MORNING...BEFORE SHIFTING NORTH LATE
TUESDAY NIGHT. THIS LOW WILL KEEP RAIN IN THE FORECAST FOR TUESDAY
AND WEDNESDAY...BEFORE THE SYSTEM LIFTS OUT THURSDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 400 PM EDT MONDAY...

WHILE THE AXIS OF HEAVY RAIN HAS SHIFTED NORTH THIS EVENING...
CURRENTLY SITUATED JUST NORTH OF A LINE FROM DANVILLE VA THROUGH
BLUEFIELD WV...A FEW THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHERN
NORTH CAROLINA...INCLUDING OVER WATAUGA COUNTY WHICH WAS HARD HIT
WITH HEAVY RAIN THIS MORNING. BECAUSE OF THESE THUNDERSTORMS...HAVE
DECIDED TO KEEP THE FLOOD WATCH GOING ACROSS THE NC MOUNTAINS AS
LOCALLY HEAVY RAINFALL FROM THESE STORMS WILL CONVERT MOSTLY TO
RUNOFF DUE TO SATURATED SOIL CONDITIONS. OUTSIDE OF THIS
ACTIVITY...RIVER LEVELS WILL CONTINUE TO RECEDE THROUGH THE
EVENING. FURTHER NORTH...PERIODS OF HEAVY RAIN WILL CONTINUE
THROUGH THE EVENING...LEADING TO A RISK OF LOCALIZED FLOODING
NORTH OF THE HIGHWAY 460 CORRIDOR.

BELIEVE THAT RAINFALL WILL DIMINISH IN INTENSITY LATE TONIGHT AS
DAYTIME HEATING ENDS...AND THE UPPER LEVEL LOW TRANSITIONS FROM
TENNESSEE OVER THE CAROLINAS. THE LOW WILL THEN BEGIN TO SHIFT
NORTH THROUGH THE DAY ON TUESDAY. THE MAIN CONCERN WILL BE THE
REDEVELOPMENT OF HEAVY RAIN NORTH OF INTERSTATE 81 DURING THE
AFTERNOON AS DAYTIME HEATING INCREASES. BELIEVE THAT THE RAINFALL
WILL BE MORE CONVECTIVE IN NATURE ON TUESDAY...TO INCLUDE SPOTTY
DEVELOPMENT OF THUNDERSTORMS...WITH POCKETS OF HEAVY RAIN AND
POSSIBLE TRAINING ISSUES. AS SUCH...HAVE ADDED A FEW MORE COUNTIES
TO THE FLOOD WATCH...AND EXTENDED THE FLOOD WATCH TO MIDNIGHT
WEDNESDAY MORNING. AT THIS TIME...STILL BELIEVE THE FOCUS OF
HEAVIEST RAIN WILL BE FOCUSED IN THE VICINITY OF THE BLUE
RIDGE...BUT CANNOT RULE OUT THE POSSIBILITY OF EXPANDING THE
WATCH...DEPENDING ON THE OUTPUT OF THE NEXT SET OF MODELS. IN
ADDITION TO HEAVY RAIN...THE COOLER AIR ALOFT ASSOCIATED WITH THE
UPPER LOW WILL SUPPORT THE DEVELOPMENT OF HAIL IN SOME OF THE
STRONGER THUNDERSTORM ACTIVITY.

LOWS TONIGHT WILL BE SIMILAR TO THOSE OF PREVIOUS NIGHTS. BELIEVE
THERE WILL BE LESS CLOUD COVER IN THE UPPER LEVELS FOR
TUESDAY...SO BELIEVE THAT TEMPERATURES WILL BE A FEW DEGREES
WARMER THAN TODAY...RANGING FROM THE UPPER 50S ACROSS THE
MOUNTAINS...TO THE MID 60S FURTHER EAST.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 400 PM EDT MONDAY...

GIVEN THE NATURE OF THE CUTOFF UPPER LOW...MODELS CONTINUE IN
REMARKABLE AGREEMENT WITH THE SLOW DRIFT TOWARD THE NORTHEAST AND UP
OVER PHILLY AREA BY THURSDAY MORNING. DIFFERENCES ARE MAINLY IN
TERMS OF SMALL PIECES OF ENERGY ROTATING AROUND THE LOW...WITH THE
MOST SIGNIFICANT PIECE COMING AROUND BACK SIDE INTO NW NC TUESDAY
NIGHT INTO WEDNESDAY. AT LEAST THE EASTERLY UPSLOPE FLOW WEAKENS AND
MOVES TO THE NORTH OF THE FCST AREA BY WED MORNING...BUT THIS ENERGY
ROTATING AROUND BACK SIDE COULD BRING UPSLOPE FROM WESTERLY FLOW.
KEPT LIKELY POPS GOING ON WEST SLOPES TUES NIGHT...TRANSITIONING TO
MORE SCATTERED SHOWERY ACTIVITY ON WED BUT SPREAD OUT UNDER THE
UPPER LOW BY AFTERNOON WITH DAYTIME INSOLATION...ALBEIT VERY
LITTLE ACTUAL SUNSHINE EXPECTED. WITH GENERALLY WEAK FLOW...SHOULD
NOT HAVE ANY UPSLOPE AIDED ENHANCEMENTS AND PRECIPITABLE WATER
VALUES ARE A LITTLE LOWER...BUT ANY SHALLOW CONVECTIVE SHOWERS MAY
BE SLOWER MOVING. DID INCLUDE A SLIGHT CHC OF THUNDER ALL
LOCATIONS SINCE WE REMAIN GENERALLY UNDER THE UPPER LOW AND BUT
MARGINAL SBCAPE VALUES OF 500 OR LESS DUE TO PLENTY OF CLOUD
COVER.

BY WED NIGHT...THE DAYTIME-DRIVEN SHALLOW CONVECTIVE SHOWERS SHOULD
DIE OFF QUICKLY AFTER SUNSET...AS UPPER LOW CONTINUES TO LIFT
NORTHEAST AND MOST OF FCST AREA IS UNDER LIGHT NW FLOW. THURSDAY IS
A LITTLE TRICKIER GIVEN MAINLY SHALLOW MSTR AND NW FLOW...WHICH MAY
SUPPORT SCATTERED SHOWERS IN THE MOUNTAINS BUT WEAK DOWNSLOPE SHOULD
KEEP MUCH OF ANYTHING FROM FORMING IN PIEDMONT AREAS. WAS TEMPTED TO
GO WITH NO POPS OUT EAST BUT DECIDED TO KEEP SLIGHT CHC...WITH CHC
IN PARTS OF THE MTNS...IN PART JUST IN CASE THIS UPPER LOW IS SLOWER
TO LIFT OUT.  PERHAPS THE BIGGER DIFFERENCE IN THE WEATHER BETWEEN
WED AND THURS WILL BE A LITTLE MORE SUN BREAKING THROUGH AT TIMES
DURING THE DAY...WITH WARMER HIGH TEMPS...MOST LOCATIONS IN THE 70S.
WENT CLOSER TO COOLER ECWMF GUIDANCE...AS GFS GUIDANCE HAS MAX TEMPS
AS HIGH AS 80 IN PARTS OF THE EAST THURSDAY.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 400 PM EDT MONDAY...

UPPER TROUGH LIFTS OUT ACROSS NEW ENGLAND AS MID WESTERN WAVE SLIDES
IN BEHIND IT...WITH TAP OF GULF MOISTURE OUT AHEAD OF IT.  BETTER
INSTABILITY AHEAD OF THIS FRONT IN SW FLOW FOR GOOD CHANCE OF
SCATTERED SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS MAINLY BY
FRIDAY. MEDIUM RANGE MODELS IN FAIRLY GOOD AGREEMENT THAT FRONTAL
BOUNDARY THEN APPROACHES WESTERN APPALACHIANS BY LATE IN THE DAY
SATURDAY FOR BETTER COVERAGE IN WEST ESPECIALLY. WENT WITH HIGH CHC
TO LOW LIKELY POPS FOR SATURDAY AND SHOULD SEE BEST COVERAGE OF
THUNDERSTORM ACTIVITY OF THE SEASON SO FAR.

BY SUNDAY MORNING THE INITIAL FRONT PUSHES THROUGH THE REGION TAKING
MOST MOISTURE WELL TO THE SOUTH...BUT SECONDARY FRONT WITH MUCH
COOLER AIR BEHIND LAGS BEHIND...ESPECIALLY IN GFS...AS UPPER TROUGH
DIGS INTO EASTERN U.S. GIVEN UNCERTAINTY OF JUST HOW MUCH LOW LEVEL
MSTR WILL BE LEFT AHEAD OF THIS SECONDARY FRONT...AND SOME
INSTABILITY UNDER UPPER TROUGH DEPENDING ON ANY SUNSHINE...BEST TO
LEAVE AT LEAST SOME LOW CHC POPS AHEAD OF THIS BOUNDARY FOR
SUNDAY...BUT ANYTHING THAT DOES FORM WILL BE MAINLY IN MOUNTAINS
WITH WRLY FLOW...AND SHOULD DIE QUICKLY BY LATE IN THE DAY AS DRIER
AIR PUSHES IN AND MAX HEATING WANES.

LATEST GUIDANCE SHOWS MUCH LOWER DEW PTS BY SUN NIGHT AND IF
CLEARING CAN OCCUR...MIN TEMPS MAY DROP INTO THE LOWER 40S OR EVEN
UPPER 30S MTNS.  COOLER BUT DRY DAY MONDAY AS SFC HIGH BUILDS IN AND
UPPER TROF BEGINS TO SHIFT TO NEAR COAST...AND WE WILL HAVE TO KEEP
AN EYE ON FROST POTENTIAL FOR MONDAY NIGHT WITH SFC HIGH DIRECTLY
OVERHEAD.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
AS OF 130 PM EDT MONDAY...

AS ADVERTISED TODAY HAS NOT BEEN A GOOD DAY FOR FLYING. MVFR/IFR
CEILINGS AND VSBYS WILL PERSIST THROUGH THE TAF PERIOD. MODERATE TO
HEAVY RAIN WILL CONTINUE TO SHIFT NORTH AND EAST TONIGHT. EVEN
BEHIND THE MAIN LINE OF RAIN...SCATTERED SHOWERS AND AN ISOLATED
THUNDERSTORM ARE POSSIBLE ACROSS THE REGION. AT THIS POINT LEFT
THUNDER OUT OF THE TAFS BUT WILL MONITOR CLOSELY AND AND IF
NECESSARY.

SLOW MOVING LOW PRESSURE SYSTEM WILL KEEP THINGS UNSETTLED THROUGH
WEDNESDAY. LOW CEILINGS/VSBYS WILL CONTINUE TO CREATE PERIODS OF
IFR/MVFR UNTIL THURSDAY WHEN WE GET A BRIEF BREAK. THE LOW WILL
SLIDE TO THE EAST AND ALL LOCATIONS SHOULD RETURN TO VFR.

ANOTHER DISTURBANCE AFFECTS THE REGION THIS WEEKEND...BRINGING WITH
IT ANOTHER CHANCE OF SHOWERS AND MVFR/IFR CEILINGS AND VSBYS.

&&

.HYDROLOGY...
AS OF 400 PM EDT MONDAY...

SIGNIFICANT ONGOING HYDRO EVENT CONTINUES THE NEXT 24 HOURS. THE
BLUE RIDGE AND HIGHER TERRAIN ACROSS MOST OF THE CWA ARE UNDER
SLIGHT RISK FOR EXCESSIVE RAINFALL PER WPC WITH AMOUNTS OF 3 TO 5
INCHES POSSIBLE IN THE MOST FAVORED UPSLOPE LOCATIONS. TOTAL QPF
REMAINS MORE IN THE 1 TO 3 INCH RANGE ACROSS THE CENTRAL AND
NORTHERN BASINS OF THE CWA. FORTUNATELY...THE AXIS OF HEAVIEST
RAINFALL IS FORECAST TO OCCUR NORTH OF THE NORTHWEST NORTH CAROLINA
MOUNTAINS WHICH HAD ANYWHERE FROM 3 TO 6 INCHES IN THE PAST DAY
AND A HALF. LARGER RIVERS IN THAT AREA (ASHE AND WATAUGA COUNTIES)
HAVE CRESTED OR ARE NEARING CREST AND SHOULD SEE FALLING STAGES
OVERNIGHT. THE ONLY RIVER FLOOD WARNING CURRENTLY IN EFFECT IS FOR
THE NEW RIVER AT GALAX WHICH WILL RISE RAPIDLY TONIGHT AS RUNOFF
FROM THE SOUTH AND NORTH FORKS OF THE NEW ENTERS THE RIVER. THOSE
WITH RIVER INTERESTS SHOULD MONITOR THE OVERALL SITUATION CLOSELY
HOWEVER AS THE DAN...ROANOKE AND EVEN JAMES RIVER WILL BE RISING
SHARPLY OVER THE NEXT DAY OR SO AND A NUMBER OF RIVER FORECAST
POINTS ARE FORECAST TO APPROACH FLOOD STAGE.

PRECIPITATION RATES TODAY HAVE NOT BEEN VERY HIGH...GENERALLY IN THE
0.25 TO 0.50 INCH RANGE SO THAT THE THREAT FOR FLASH FLOODING HAS
BEEN LIMITED. STRONGER CONVECTION NOW DEVELOPING TO OUR SOUTHEAST
AND TRACKING NORTHWEST WITH THE FLOW AROUND THE UPPER LOW WILL HAVE
BE MONITORED CLOSELY HOWEVER AS TRAINING OF STORMS MOVING ACROSS
SOME BASINS WILL RAISE THE CHANCE FOR RAPID RISES ON SMALLER STREAMS
RAINFALL RATES IN SOME OF THESE STRONGER CELLS ARE NEARING 1 INCH
PER HOUR AND COULD CAUSE RUNOFF PROBLEMS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH THROUGH TUESDAY EVENING FOR VAZ007-009>020-022>024-
     032>035.
NC...FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NCZ001>003-018-019.
WV...NONE.

&&

SYNOPSIS...NF
NEAR TERM...NF
SHORT TERM...SK
LONG TERM...PM/SK
AVIATION...CF
HYDROLOGY...PC/WP
Hazardous weather outlook, May 6, 3:45 PM EDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT MON MAY 6 2013

NCZ001>003-018-019-071945-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-
345 PM EDT MON MAY 6 2013

...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

SHOWERS AND THUNDERSTORMS THIS EVENING WILL BE CAPABLE OF
PRODUCING PERIODS OF LOCALLY HEAVY RAIN AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SPOTTY SHOWER AND THUNDERSTORM ACTIVITY MAY RESULT IN LOCALLY
HEAVY RAIN...HOWEVER AREA RIVERS AND CREEKS ARE EXPECTED TO
CONTINUE TO RECEDE. SOME THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT REPORTS OF
FLOODING...HAIL...OR RAINFALL TOTALS ARE APPRECIATED.

VAZ007-009>020-022>024-032>035-071945-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-
345 PM EDT MON MAY 6 2013

...FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

PERIODS OF HEAVY RAIN WILL PASS ACROSS THE MOUNTAINS THIS EVENING
AND TONIGHT...AND MAY RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE TO DRIFT SLOWLY
ACROSS THE REGION ON TUESDAY...TRIGGERING ANOTHER ROUND OF
WIDESPREAD SHOWER ACTIVITY...POSSIBLY WITH A FEW THUNDERSTORMS.
HEAVIEST RAINFALL CAN BE EXPECTED ALONG THE BLUE RIDGE THROUGH
LATE TUESDAY NIGHT...WITH 2 TO 3 INCHES IMMEDIATELY ALONG THE
RIDGELINES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT REPORTS OF
FLOODING OR RAINFALL TOTALS ARE APPRECIATED.

NCZ004>006-020-VAZ043>047-058-059-071945-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
345 PM EDT MON MAY 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

BANDS OF HEAVIER RAINFALL WILL BE POSSIBLE THIS EVENING AND TONIGHT.
SOME FLOODING OF URBAN LOW SPOTS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAVIER RAINS ARE STILL POSSIBLE TUESDAY. ISOLATED FLOODING OF
STREAMS OR CREEKS IS POSSIBLE. SOME RISES ALONG THE MAIN STEM
RIVERS WILL ALSO OCCUR THROUGH MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT REPORTS OF
RAINFALL TOTALS ARE APPRECIATED.

WVZ042>045-071945-
MERCER-SUMMERS-MONROE-GREENBRIER-
345 PM EDT MON MAY 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A PERIOD OR TWO OF HEAVIER RAIN CAN BE EXPECTED THROUGH TONIGHT.
ISOLATED LOW LYING FLOODING IS POSSIBLE WHERE HEAVIER RAIN SHOWERS
BEGIN TO TRAIN REPEATEDLY OVER THE SAME LOCATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE THREAT FOR HEAVY RAIN REMAINS FOR TUESDAY AND THERE COULD BE
SOME ISOLATED FLOODING OF CREEKS AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT REPORTS OF
RAINFALL TOTALS ARE APPRECIATED.

In the hours before

Local storm report, May 6, 2:36 PM EDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
236 PM EDT MON MAY 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLOOD            5 ENE ASHLAND           36.47N 81.56W
05/06/2013                   ASHE               NC   TRAINED SPOTTER

            A COUPLE FEET OF STANDING WATER OVER WEST SUGAR TREE
            ROAD...TIME UNKNOWN AS TO WHEN SUGAR TREE BRANCH FLOODED
            THIS ROAD

&&

PW
Special weather statement, May 6, 2:39 PM EDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
239 PM EDT MON MAY 6 2013

NCZ005-VAZ043-044-061945-
ROCKINGHAM NC-PITTSYLVANIA VA-HENRY VA-
239 PM EDT MON MAY 6 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHEASTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 345 PM EDT

* AT 237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR RIDGEWAY...MOVING NORTHEAST AT
  20 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  EDEN...
  AXTON...
  CALLANDS...
  RIDGEWAY...
  AND AIKEN SUMMIT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY.
DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3654 7996 3682 7973 3683 7966 3685 7964
      3694 7962 3694 7961 3678 7936 3643 7979
TIME...MOT...LOC 1837Z 219DEG 19KT 3655 7982

KK
Special weather statement, May 6, 2:55 PM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
255 PM EDT MON MAY 6 2013

NCZ001-002-018-019-062000-
WATAUGA NC-WILKES NC-ALLEGHANY NC-ASHE NC-
255 PM EDT MON MAY 6 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHEASTERN WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
  NORTHWESTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
  EXTREME SOUTHWESTERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA...
  EXTREME SOUTHEASTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 400 PM EDT

* AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR BLOWING ROCK...MOVING
  NORTHEAST AT 25 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  BOONE...
  DEEP GAP...
  MC GRADY...
  WILBAR...
  AND BLOWING ROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY.
DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3612 8154 3612 8167 3612 8170 3620 8176
      3643 8122 3626 8106 3609 8151
TIME...MOT...LOC 1850Z 243DEG 31KT 3616 8166

KK
Special weather statement, May 6, 3:15 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 PM EDT MON MAY 6 2013

NCZ003-019-020-062015-
YADKIN NC-SURRY NC-WILKES NC-
315 PM EDT MON MAY 6 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  EXTREME NORTHWESTERN YADKIN COUNTY IN NORTHWEST NORTH CAROLINA...
  CENTRAL SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  EASTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 415 PM EDT

* AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR FAIRPLAINS...OR 1 MILES
  NORTHEAST OF NORTH WILKESBORO...MOVING NORTHEAST AT 35 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM. RAINFALL UP TO AN INCH IS POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  NORTH WILKESBORO...
  MOUNTAIN PARK...
  ELKIN...
  WILKESBORO...
  AND DOBSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY.
DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3607 8116 3622 8127 3638 8101 3638 8098
      3641 8096 3656 8072 3632 8048
TIME...MOT...LOC 1912Z 240DEG 49KT 3619 8113

KK
Special weather statement, May 6, 3:42 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
342 PM EDT MON MAY 6 2013

VAZ033-034-044-045-058-059-062045-
CAMPBELL VA-CHARLOTTE VA-FRANKLIN VA-HALIFAX VA-PITTSYLVANIA VA-
BEDFORD VA-
342 PM EDT MON MAY 6 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CAMPBELL COUNTY IN CENTRAL VIRGINIA...
  CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...
  EASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
  HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
  PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
  CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 445 PM EDT

* AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A LINE OF HEAVY RAIN WITH ISOLATED THUNDERSTORMS
  EXTENDING FROM SONTAG TO INGRAM TO HITESBURG...OR ALONG A LINE
  EXTENDING FROM 6 MILES NORTHEAST OF SYDNORSVILLE TO 11 MILES WEST
  OF HALIFAX TO VIRGILINA...AND MOVING NORTH AT 25 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS
  LINE. WITH A WET GROUND TREES MAY BE DOWN. VERY HEAVY RAIN IS
  FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY
  FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  EVINGTON...
  SOUTH BOSTON...
  HUDDLESTON...
  MONETA...
  AND INGRAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY.
DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3689 7849 3671 7864 3666 7861 3666 7862
      3669 7865 3668 7870 3654 7874 3654 7882
      3669 7917 3681 7965 3685 7964 3683 7969
      3686 7983 3743 7967 3725 7893 3705 7845
TIME...MOT...LOC 1938Z 199DEG 23KT 3691 7972 3677 7914 3660 7876

KK
Special weather statement, May 6, 3:58 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 PM EDT MON MAY 6 2013

NCZ001-002-019-VAZ015-062100-
WILKES NC-ALLEGHANY NC-ASHE NC-GRAYSON VA-
358 PM EDT MON MAY 6 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
  WESTERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA...
  NORTHEASTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
  CENTRAL GRAYSON COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 500 PM EDT

* AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING BANDS OF HEAVY RAIN WITH ISOLATED THUNDERSTORMS FROM
  HALLS MILLS SOUTHWARDS TO FAIRPLAINS MOVING NORTH AT 20 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THESE
  STORMS. TREES MAY BE DOWN WITH A SATURATED GROUND. RAINFALL RATE
  OF A TENTH TO A QUARTER INCH ARE POSSIBLE WITH THIS BAND. VERY
  HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS
  AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  MC GRADY...
  WILBAR...
  LAUREL SPRINGS...
  SPARTA...
  AND TROUTDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY.
DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3615 8127 3666 8155 3669 8153 3676 8117
      3619 8105
TIME...MOT...LOC 1951Z 168DEG 18KT 3627 8119

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 9:30 PM EDTAreal Flood WarningRNKWilkes12 hr
May 6, 1:21 AM EDTAreal Flood WarningRNKAlleghany, Ashe, Wilkes12 hr
May 6, 2:27 AM EDTAreal Flood WarningRNKWatauga6 hr
May 6, 2:55 AM EDTFlash Flood WarningRNKWatauga6 hr
May 6, 8:13 AM EDTAreal Flood WarningRNKWatauga12 hr
May 6, 12:13 PM EDTAreal Flood WarningRNKAshe6 hr
May 6, 1:52 PM EDTSpecial Weather StatementRNKWilkes38 min
May 6, 2:55 PM EDTSpecial Weather StatementRNKAshe65 min
May 6, 3:15 PM EDTSpecial Weather StatementRNKSurry, Wilkes60 min
May 6, 3:58 PM EDTSpecial Weather StatementRNKAlleghany, Wilkes62 min
May 6, 5:33 PM EDTSevere Thunderstorm WarningRNKWilkes, Yadkin57 min
May 6, 6:15 PM EDTSevere Thunderstorm WarningRNKSurry, Yadkin45 min
May 6, 6:32 PM EDTSpecial Weather StatementRNKAlleghany43 min
May 6, 6:39 PM EDTAreal Flood WarningRNKAshe6 hr
May 6, 7:11 PM EDTSevere Thunderstorm WarningRNKAlleghany, Surry34 min
May 6, 7:21 PM EDTSpecial Weather StatementRNKSurry39 min
May 6, 7:42 PM EDTAreal Flood AdvisoryRNKWilkes5 hr
May 6, 7:58 PM EDTAreal Flood WarningRNKWatauga4 hr
May 6, 7:59 PM EDTSpecial Weather StatementRNKSurry46 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.